Mississippi, 2009

Flash Flood in Mississippi, September 5, 2009

September 5, 2009 · NWS JAN · 1 event in 1 county or zone

An upper level disturbance crossed the region as it intercepted rich gulf moisture from the south. The combination of these two features produced locally heavy rains and some flash flooding across central Lauderdale County during the day.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

An upper level disturbance crossed the region as it intercepted rich gulf moisture from the south. The combination of these two features produced locally heavy rains and some flash flooding across central Lauderdale County during the day. Radar estimated that 3 to 4 inches of rain had fallen across portions of the county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Sep 5, 9:48 AM CST, 2 hours 12 minutes earlier.

Area forecast discussion, Sep 5, 9:48 AM CST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
1048 AM CDT SAT SEP 5 2009

.DISCUSSION...SHOWERS EARLIER THIS MORNING ACROSS PORTIONS OF THE
SOUTHEAST HAVE MOSTLY DISSIPATED WITH THE EXCEPTION OF A THUNDERSTORM
RIDING ALONG THE MS/AL STATE BORDER. EXPECT THE AREA TO REMAIN RATHER
QUIET THROUGH THE NEXT COUPLE OF HOURS. HOWEVER...AS DAYTIME HEATING
GETS A LITTLE MORE UNDERWAY...SHOWERS AND ISOLATED THUNDERSTORMS WILL
DEVELOP MORE LIKELY DUE IN PART TO THE INVERTED TROUGH AXIS MOVING
THROUGH THE REGION AND INTERACTING WITH STRONGER HEATING. THIS SHOULD HELP
TO BRING IN A LITTLE BETTER THETA-E AIR INTO THE REGION. MODELS
CONTINUE TO INDICATE THE BEST REGION FOR SHOWERS AND ISOLATED TSTMS
BEING ACROSS THE SE/SOUTH OF THE NATCHEZ TRACE. THIS IS HANDLED
FAIRLY WELL IN THE FORECAST SO LITTLE IN THE WAY OF UPDATES WERE
NECESSARY. /28/

&&

.AVIATION...VFR CLOUD LAYERS GENERALLY ABOVE 6K FEET PREVAILED THIS
MORNING ACROSS THE ARKLAMISS WITH SHRA DISSIPATING OVER SERN MS IN
ASSOCIATION WITH DEEPER MOISTURE SURGE NWD. EXPECT WIDESPREAD 3-4K
FOOT CLOUDS TO BUILD THROUGH THIS AFTERNOON WITH SCATTERED SHRA/TSRA
FIRING THROUGH 22Z ALONG THE NATCHEZ TRACE PARKWAY CORRIDOR AND
POINTS EAST AS THE EDGE OF BEST MOISTURE INTERACTS WITH STRONGER
HEATING. SHRA ACTIVITY SHOULD THIN OUT 01-03Z AS VFR CEILINGS ABOVE
10K FEET PERSIST FOR TONIGHT. LATER OVERNIGHT...AREAS OF MVFR VSBYS
IN LIGHT FOG DEVELOPING ABOUT 09-13Z WITH ISOLATED SHRA POSSIBLE AND
LOCALIZED STRATUS. EXPECT AREAS OF MVFR CEILINGS ON SUNDAY AS MORE
SHRA/TSRA ACTIVITY LIKELY WITH BETTER UPPER TROUGH MOVING IN. WINDS
TO REMAIN ESE THIS PERIOD 5-10KTS. /40/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       85  68  85  67 /  56  32  62  32
MERIDIAN      85  66  86  67 /  66  30  67  33
VICKSBURG     88  68  87  68 /  43  31  57  30
HATTIESBURG   85  68  85  69 /  70  30  66  33
NATCHEZ       85  69  84  68 /  62  30  62  31
GREENVILLE    89  67  87  67 /  25  30  50  25
GREENWOOD     87  68  86  67 /  32  31  60  29

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

28/40
Hazardous weather outlook, Sep 5, 3:01 AM CST, 8 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
401 AM CDT SAT SEP 5 2009

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
060915-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
401 AM CDT SAT SEP 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT FRIDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

COHEN

In the hours before

Special weather statement, Sep 5, 10:32 AM CST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1132 AM CDT SAT SEP 5 2009

MSZ052-051730-
LAUDERDALE MS-
1132 AM CDT SAT SEP 5 2009

...HEAVY RAINS AND LIGHTNING CROSSING MERIDIAN THROUGH 1 PM CDT...

A COMPLEX OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING VERY HEAVY
RAINS OF 1 TO 2 INCHES WAS SITUATED OVER MERIDIAN AT 1128 AM
CDT...MOVING SLOWLY NORTH AT 10 MPH. ADDITIONAL STORMS EXTENDED
SOUTHWARD TO AROUND QUITMAN IN CLARKE COUNTY AND THESE WERE ALSO
MOVING NORTH.

VERY HEAVY RAINS ALONG WITH CLOUD TO GROUND LIGHTNING STRIKES ARE
LIKELY WITH THESE STORMS. PONDING OF WATER ON ROADWAYS IS ALSO
POSSIBLE AND LOCALIZED FLOODING MAY BECOME A CONCERN IN POOR
DRAINAGE AREAS. A FLASH FLOOD WARNING MAY BE NEEDED IF THE STORMS
PERSIST LONGER THAN EXPECTED.

PEOPLE IN LAUDERDALE COUNTY SHOULD MONITOR THESE STORMS CLOSELY.

40

The radar

The Jackson/Brandon,MS radar (KDGX), 120 km away, was scanning. The volume nearest the first event began at 17:59 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Lauderdale

When
September 5, 12:00 PM CST to 12:40 PM CST
Where
Lauderdale County, 0.9 mi NE of Meridian to 0.37 mi W of Bonita
Cause
Heavy Rain
Property damage
$15,000
Reported by
Public
Coordinates
32.380, -88.710

The public reported that numerous streets were flooded in downtown Meridian.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2009Every state in 2009This day in weather historyWarnings in Mississippi, September 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 192757.